Washington, 2018Debris Flows in Washington, January 18 to 22, 2018
January 18 to 22, 2018 · NWS OTX · 2 events in 2 counties and zones
A moist cold front passed through eastern Washington bringing mountain snow and valley rain to the region during the early morning hours of January 18th. 46 inches of moderate intensity rain during this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist cold front passed through eastern Washington bringing mountain snow and valley rain to the region during the early morning hours of January 18th. A spotter near Metaline Falls reported 0.46 inches of moderate intensity rain during this event. Shortly after the rain ended a mudslide was reported from the area. Over the next few days mild temperatures melted low elevation snow pack and lead to saturated ground conditions triggering isolated mudslides and debris flows in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 18, 10:51 AM PST, 9 minutes earlier.
Area forecast discussion, Jan 18, 10:51 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 AM PST Thu Jan 18 2018
.SYNOPSIS...
A moist frontal system will slowly sag through Idaho and
Southeastern Washington today. Cooler air behind the front will
allow snow to return on area mountain passes. An active weather
pattern will continue into next week with light to moderate snow
possible Sunday and again Tuesday into Wednesday.
&&
.DISCUSSION...
A cold front moving across the region will get hung up across
southeast WA and into the southern to ID Panhandle through the
afternoon. This will result in rain for the L-C Valley, the
Palouse, Silver Valley, St. Joe River Valley and on the Camas
Prairie. Snow levels will remain at or above 4000 feet through
this afternoon underneath the precip. There have been some reports
with recent rain events of debris flows in steep terrain. I expect
we will see the potential for an additional quarter to a half an
inch of rain. This will increase the potential for more debris
type flows or rock slides. Rain is expected to taper off a bit in
the evening, but there is another shortwave disturbance that will
move up across the area overnight. This wave was not represented
well in the previous forecast. I increased precip chances quite a
bit with best chances expected over southeast WA and into the
southern to central ID Panhandle. Although, we will see at least
some light precip as far as the Northeast Mtns and the Northern
Panhandle as well. Snow levels will drop further overnight to
between 2000-3000 feet with rain transitioning over to snow at
lower elevations. Any valley snow accumulations will likely be
light and only up to around an inch possible. Snow may have a hard
time actually accumulating on the roads since they are currently
running up around the upper 30s to lower 40s. /SVH
&&
.AVIATION...
18Z TAFS: Rainfall will become hung up along a cold front across
southeast WA and into the southern to central ID Panhandle this
afternoon. KPUW and KLWS will see a steady does on rain with MVFR
conditions. The front will begin to slide southeast of these areas
in the evening with a brief period of improving conditions
expected. However, there will be another upper level disturbance
that pushes across overnight. Temperatures will be cooler with a
chance for some snow at KGEG, KSFF, KCOE, and KPUW. KLWS will
likely remain as rain with precip remaining east of KEAT and KMWH.
/SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 30 36 29 36 28 / 10 60 30 20 30 20
Coeur d'Alene 41 31 35 29 36 28 / 50 70 40 30 60 20
Pullman 43 32 39 30 38 30 / 80 80 20 20 60 10
Lewiston 46 35 43 33 42 31 / 80 80 20 20 30 10
Colville 42 31 36 28 36 28 / 10 30 20 40 30 20
Sandpoint 38 31 35 29 34 29 / 60 70 70 40 60 30
Kellogg 38 30 34 28 34 27 / 80 90 60 40 60 40
Moses Lake 47 31 40 29 41 29 / 0 10 10 20 10 10
Wenatchee 41 29 37 29 38 28 / 10 10 10 20 10 10
Omak 39 29 34 27 35 27 / 10 10 10 40 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jan 18, 6:39 AM PST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
639 AM PST Thu Jan 18 2018
IDZ001>003-026-WAZ031>038-041-043-044-191445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
639 AM PST Thu Jan 18 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Active weather continues into the weekend with the best
chance for widespread snow this coming Sunday. Another wet weather
system is also anticipated around Wednesday but timing and
strength may change so stay tuned.
IDZ004-WAZ042-191445-
Central Panhandle Mountains-East Slopes Northern Cascades-
639 AM PST Thu Jan 18 2018
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Expect higher mountain snow showers along the Cascade crest and
North Idaho Panhandle as the active weather continues.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Active weather continues into the weekend with the best
chance for widespread snow this coming Sunday. Another wet weather
system is also anticipated around Wednesday but timing and
strength may change so stay tuned.
IDZ027-191445-
Lewis and Southern Nez Perce Counties-
639 AM PST Thu Jan 18 2018
This Hazardous Weather Outlook is for portions of North Central
Idaho.
.DAY ONE...TODAY AND TONIGHT
A wet weather system Thursday has the potential to produce
moderate rainfall which could lead to minor mudslides on steep
slopes due to saturated ground.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Active weather continues into the weekend with the best
chance for widespread precipitation this coming Sunday. Another
wet weather system is also anticipated around Wednesday but timing
and strength may change so stay tuned.
Debris Flow, Pend Oreille
- When
- January 18, 11:00 AM PST to 11:45 AM PST
- Where
- Pend Oreille County, 1.5 mi SSW of Metaline to 1.47 mi SSW of Metaline
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 48.831, -117.394
A debris flow was reported covering one lane of Highway 31 south of Metaline Falls.
Debris Flow, Spokane
- When
- January 22, 4:00 PM PST to 5:00 PM PST
- Where
- Spokane County, 2.5 mi NE of Peone to 2.5 mi NNE of Peone
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.830, -117.200
A mudslide on State Route 209 near Colbert closed down one lane of the road until the highway department cleared it.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, January 18, 2018$75,000 · 50 kt wind · 1 event
- Hail and Winter Weather in California, January 18 to 22, 20181 injured · 0.25 in hail · 6 events
- Frost and Freeze in Florida, January 18, 20189 events
- High Surf in Hawaii, January 18 to 24, 20188 events
- High Wind in Wyoming, January 18 to 19, 20188 events
- Heavy Snow and Lake-Effect Snow in Nevada, January 18 to 20, 201861 kt wind · 7 events
- Heavy Snow and High Wind in California, January 18 to 19, 201859 kt wind · 4 events
- High Surf in California, January 18 to 19, 20183 events
- High Surf in Oregon, January 18, 20182 events
- Frost and Freeze in Florida, January 18, 20181 event
- Damaging Wind in Washington, January 18, 201858 kt wind · 1 event
- Winter Weather in Montana, January 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730409, 730411.